Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Duluth, MN

June 9, 2002Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 9, 2002, 10:45 PM CDT for Koochiching County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2002, 10:45 PM CDT (03:45 UTC)
Expired
Jun 9, 2002, 11:45 PM CDT
In force
60 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 210 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 100345
SVRDLH
MNC071-100445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1045 PM CDT SUN JUN 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1145 PM CDT

* AT 1045 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTH OF LOMAN...OR ABOUT 22 MILES SOUTHWEST OF INTERNATIONAL
  FALLS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEFORK AROUND 1100 PM...
  INTERNATIONAL FALLS AROUND 1115 PM...
  ERICKSBURG AROUND 1120 PM...

DAMAGING HAIL UP TO ONE INCH AND VERY HEAVY RAIN ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

.END

LAT...LON 4854 9393 4836 9392 4830 9311 4865 9310

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:15 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 9, 10:15 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1015 PM CDT SUN JUN 9 2002

STRONGEST STORMS HAVE BEEN FIRING IN INSTABILITY AXIS UP THE RED
RIVER VALLEY INTO NORTHERN MINNESOTA DUE TO LOW LEVEL CONVERGENCE
ABOUT A SURFACE TROUGH IN THAT AREA. 850MB JET UNDERFORECAST BY
ETA...IT WAS 50KT ON THE 00Z MON SOUNDING. 850MB WIND FORECAST
TO DECREASE OVERALL BY 12Z MON. HOWEVER...STILL EXPECT SOME
ADDITIONAL THUNDERSTORMS TO FORM OVER THE WARM FRONT...MAINLY
WESTERN AND NORTHERN ZONES.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:08 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min
Jun 9, 8:58 PM CDTSevere Thunderstorm WarningDLHKoochiching32 min
Jun 9, 11:45 PM CDTSevere Thunderstorm WarningDLHKoochiching45 min
Jun 10, 12:16 AM CDTFlash Flood WarningDLHKoochiching, Saint Louis3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.